Medicine, Procedures, Therapies Uncategorized

Elmiron & Potential Eye Problems

Winter Beach 2

In October of 2019, news of a report came out stating that there is “more evidence linking a common bladder medication to a vision-threatening eye condition.” [ScienceDaily.com]

The bladder medication in the report is Elmiron or (pentosan polysulfate sodium)Science Daily has the complete article about the initial report of potential retinal damage and this drug that is commonly prescribe for people diagnosed with Interstitial Cystitis (IC).  Click on Science Daily.com for more information.  The article goes on to say that the study of Elmiron or pentosan polysulfate sodium appears to be toxic to the retina.

“Last year, Nieraj Jain, M.D., of Emory Eye Center in Atlanta, Ga., reported that six patients who had been taking Elmiron for about 15 years had developed unusual changes in their macula, the central part of the retina responsible for delivering clear, crisp, central vision.”

Robin A. Vora, M.D , Amar P. Patel, M.D., and Ronald Melles M.D., ophthalmologists at Kaiser Permanente, found 140 patients who had taken an average of 5,000 pills each over the course of 15 years in their patient database.  Of those 140 patients, 91 patients agreed to come in for an examination.  Drs. Vora, Patel, and Melles took detailed images of the back of their eyes and then divided the images into three categories: (1) normal, (2) possible abnormality, or (3) definite abnormality.  Twenty-two of the 91 patients showed clear signs of drug toxicity.  The rate of toxicity rose with the amount of drug consumed, from 11 percent of those taking 500 to 1,000 grams to 42 percent of those taking 1,500 grams or more.

According to the information, if toxicity is identified early, the damage may be lessened by stopping the medication.  In the late-stage, toxicity can mimic late-stage dry atrophic age-related macular degeneration and result in permanent vision loss.

As always, please consult with your medical professional before making any changes.  I am not a medical professional.  The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: